Pennsylvania, 2025Winter Weather in Pennsylvania, January 7 to 9, 2025
January 7 to 9, 2025 · NWS PBZ · 1 event in 1 county or zone
An extended period of northwest-flow snow showers occurred between January 7th and January 9th thanks to ongoing cold advection a good fetch of Great Lakes moisture. 5 inches were received from eastern Fayette County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of northwest-flow snow showers occurred between January 7th and January 9th thanks to ongoing cold advection a good fetch of Great Lakes moisture. While snow totals through this event in much of southwest Pennsylvania were spotty and light, reports of 3 to 3.5 inches were received from eastern Fayette County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 7, 11:20 AM EST, 40 minutes earlier.
Area forecast discussion, Jan 7, 11:20 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1120 AM EST Tue Jan 7 2025
.SYNOPSIS...
Scattered snow showers continue in the ridges and north of
Pittsburgh Tuesday and Wednesday. Dry weather returns Thursday
ahead of developing low pressure for the weekend that may return
snow to the area Friday night. Below normal temperatures
continue into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Upslope and lake-enhanced snow showers continuing.
- Additional accumulations possible in the ridges and a band
possible near Forest County. An additional winter weather
advisory issued for the threat.
--------------------------------------------------------------------
Into the day on Tuesday, expect that scattered snow showers will
continue as flow remains out of the northwest and lacking dry-air
advection at the surface will keep low-level moisture in place.
Thermal profiles for optimal snow growth will continue to be subpar
as the subsidence inversion hold strong, but probability of
exceeding an additional inch in the ridges is elevated at 60-80%.
The other area to watch will be a Lake Huron connected band that is
progged to pivot from eastern Ohio through northwestern
Pennsylvania. More recent guidance has maintained this band over
Forest County beginning this afternoon and persisting through
the period.
Elevated wind gusts with air temperatures in the single digits
in Eastern Tucker County tonight may again be pointing toward
wind chill values reaching Cold Weather Advisory criteria, but
will not issue for now given wind chills above the -10F wind
chill criteria and the exsisting winter weather advisory.
Elsewhere, values will dip into the positive single digits.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
KEY MESSAGES:
- Lake-effect streamers probable on Wednesday; winter weather
advisory continues for the higher terrain and Forest County.
- Drier weather returns Thursday.
- Near-advisory criteria wind chills possible Wednesday and
Thursday nights in the ridges.
--------------------------------------------------------------------
Upper level low pressure lingers across Nova Scotia on Wednesday as
a westward extending trough rotates shortwave energy through locally
in north to northwest flow. The core of low and mid-level cold air
will move across the lakes Wednesday and Wednesday night and result
in lake-effect streamers setting up within weak boundary-layer
convergence zones. Current guidance is pegging a primary Huron-
Erie connection band setting up early Wednesday and continuing
into the evening hours. Given the northwest flow regime, it's
highly likely that this band remains north of Pittsburgh with
impacts most likely to Forest and Venango. The depth of the
moisture and how much ideal dendritic growth can occur will be
important for discussing accumulation; through 00z Thursday, the
HREF (assuming a 10:1 SLR) suggests a 50-70% chance of >2"
wherever banding may persist the longest, and spatial
uncertainty is apparent with increasing probability as the
neighborhood radius is expanded (confidence in occurrence of a
snow band is moderate, but confidence in placement of impacts is
low). In the higher elevations, totals will likely be neared
the 90th percentile of 3" to 6" given continued northwest, lake-
enhanced flow, and co-located orograhic lift, moisture, and
dendritic growth. Further the advisory remains in effect through
Thursday afternoon.
For the lowlands, the primary trough axis is progged to move
overhead Wednesday night which may give a reinvigoration of more
widespread light snow showers, but total accumulations don't
appear impactful. Up to 6" is possible for the higher terrian of
West Virginia with a wrap-around Michigan-Superior fetch. As to
not have a 48 hour winter storm warning, an assessment of the
threat will be needed on the next shift for the peak snowfall
rates between 21Z Wednesday and 15Z Thursday in the high terrain
of West Virginia. Eastern Tucker County remains the primary
threat area.
Rising heights Thursday with increasing subsidence as high pressure
arrives should shut down the lake-effect machine and return mostly
dry weather. Wind gusts both Wednesday and Thursday look elevated
with a tight gradient and momentum transfer tapping into increased
flow aloft. NBM 24 hour max gust probabilities are suggesting
25-35 mph (up to 45 mph in the highest elevations) both
Wednesday and Thursday. This is also likely to keep advisory-
level wind chills in play for the ridges. Thursday night air
temperatures will be the coldest as the core of the high settles
overhead; probability for <5F lows jump to 40-50% south and
west of Pittsburgh with negative single digits looking likely in
the WV ridges.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
KEY MESSAGES:
- Potential for return of snow Friday night.
- Cold with a dry end to the weekend but snow chances increase
again to begin next week.
--------------------------------------------------------------------
The axis of an upper ridge will shift east on Friday downstream of a
digging trough across the Plains. Surface high pressure will lose
its grasp, but is favored to keep at least the first half of the day
dry. That said, a less likely solution with a faster approaching
trough could introduce precipitation chances into eastern Ohio by
the afternoon hours should it come to fruition. Either way, precip
chances ramp up overnight Friday night with approaching low pressure.
Ensemble clusters exhibit notable deviation with the evolution of
the trough and its surface low reflection as they progress across
the eastern seaboard. Some deterministic members have continued to
advertise a blockbuster nor'easter evolving from this feature, but
it's important to not take these solutions at face value at
least until they would have more unified ensemble support. A
solution with a deeper, slower, more positively tilted trough
favors a stronger low tracking up the East Coast, and while this
is noted in one potential ensemble cluster, several other
outcomes are equally possible at this point as well. Another
camp with a flatter and quicker trough points toward weaker and
more progressive surface low development bringing much less
impactful weather. The cluster with the most equal distribution
of ensemble members indicates a mix between these two with a
slightly flatter, negatively tilted trough resulting in low
pressure tracking off to our south and offshore of the Mid-
Atlantic and bringing the chance for some snow accumulation
locally. The higher amounts would be favored south of Pittsburgh
based on this low track, but fluctuations are likely over the
next couple days.
Ridging, albeit short lived, is favored to build back in behind the
departing trough returning dry weather for the latter half of the
weekend with below normal temperatures. Another upper low looks to
take shape well off to our north for the start of next week with a
more zonal progression to the flow establishing.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Lake effect snow flurries will persist this morning. Cigs are
expected to remain low with MVFR cigs expected to continue
through the day. A few instances of IFR is possible at FKL and
DUJ. Additionally, a tight pressure gradient has kept
infrequent gusts near 20 knots.
High pressure and drier air begins to filter into the area
today, bringing an end to the stronger lake effect snow
showers, though flurries may continue with little impact at area
terminals through the evening. Winds begin to settle by Tuesday
evening as the local pressure gradient relaxes, with lighter
winds expected during the latter half of the 24 hour TAF period.
However, given persistent NW flow and moisture trapped beneath
the subsidence inversion, it looks likely that MVFR CIGs remain
throughout the period.
Outlook...
The Upper OH Valley region will remain in a cold NW flow
pattern, under broad upper troughing through much of the week.
Scattered snow showers and periodic restrictions are expected.
Improvement is expected Friday as high pressure builds in.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until noon EST Thursday for PAZ009-074-
076-078.
OH...None.
WV...Winter Weather Advisory until noon EST Thursday for WVZ510>514.
&&
SYNOPSIS...MLB/Milcarek
NEAR TERM...MLB/Milcarek
SHORT TERM...MLB/Milcarek
LONG TERM...MLB
AVIATION...Cermak/ShallenbergerHazardous weather outlook, Jan 7, 11:08 AM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1108 AM EST Tue Jan 7 2025
OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>016-020>022-029-
031-073-075-077-WVZ001>004-012-021-509-081615-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-
Greene-Westmoreland-Fayette-Indiana-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
1108 AM EST Tue Jan 7 2025
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability of exceeding advisory criteria snow.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability of exceeding advisory criteria snow
through Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ009-074-076-078-WVZ510>514-081615-
Forest-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1108 AM EST Tue Jan 7 2025
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...
This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Milcarek
In the hours before
Local storm report, Jan 7, 7:46 AM EST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
746 AM EST Tue Jan 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM Snow 5 W Thomas 39.14N 79.58W
01/07/2025 M19.0 Inch Tucker WV Emergency Mngr
storm total. 4 inches fell overnight.
Measurement at Tucker County High School.
&&
FMLocal storm report, Jan 7, 7:58 AM EST, 4 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
758 AM EST Tue Jan 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow SW Blairsville 40.43N 79.27W
01/06/2025 M1.1 Inch Indiana PA Trained Spotter
0800 AM Snow 5 E Avella 40.29N 80.37W
01/06/2025 M2.0 Inch Washington PA Trained Spotter
0800 AM Snow 5 SW Latrobe 40.25N 79.45W
01/06/2025 M1.0 Inch Westmoreland PA Trained Spotter
0800 AM Snow 1 SW Laughlintown 40.20N 79.22W
01/06/2025 M2.0 Inch Westmoreland PA Trained Spotter
0800 AM Snow 9 SE Bruceton Mills 39.58N 79.50W
01/06/2025 M4.0 Inch Preston WV Trained Spotter
0800 AM Snow 7 E New Martinsville 39.65N 80.74W
01/06/2025 M2.5 Inch Wetzel WV Trained Spotter
0800 AM Snow 2 NNE Fresno 40.36N 81.72W
01/06/2025 M1.3 Inch Coshocton OH Trained Spotter
0800 AM Snow 3 NE Cambridge 40.06N 81.55W
01/06/2025 M2.5 Inch Guernsey OH Trained Spotter
0800 AM Snow Cambridge 40.03N 81.57W
01/06/2025 M2.0 Inch Guernsey OH Trained Spotter
0800 AM Snow 1 WSW Mount Lebanon 40.37N 80.06W
01/06/2025 M1.5 Inch Allegheny PA Trained Spotter
0800 AM Snow 3 SSW Pittsburgh 40.39N 79.99W
01/06/2025 M1.0 Inch Allegheny PA Trained Spotter
0800 AM Snow 1 SW Meridian 40.84N 79.97W
01/06/2025 M1.3 Inch Butler PA Trained Spotter
0800 AM Snow 2 SW Mars 40.68N 80.05W
01/06/2025 M2.2 Inch Butler PA Trained Spotter
0800 AM Snow SSE Dunlevy 40.11N 79.86W
01/06/2025 M2.1 Inch Washington PA Trained Spotter
&&
AKLocal storm report, Jan 7, 8:02 AM EST, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
802 AM EST Tue Jan 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM Snow Plum 40.50N 79.75W
01/06/2025 M2.0 Inch Allegheny PA Trained Spotter
Storm Total.
0837 PM Snow 2 W Plum 40.49N 79.78W
01/06/2025 M2.0 Inch Allegheny PA Trained Spotter
0838 PM Snow Oil City 41.43N 79.70W
01/06/2025 M2.5 Inch Venango PA Trained Spotter
0850 PM Snow 4 NW Ohiopyle 39.90N 79.55W
01/06/2025 M5.5 Inch Fayette PA Trained Spotter
0900 PM Snow 1 W Moundsville 39.92N 80.77W
01/06/2025 M4.0 Inch Belmont OH Trained Spotter
0938 PM Snow Champion 40.08N 79.37W
01/06/2025 M5.5 Inch Fayette PA Trained Spotter
Storm Total.
1000 PM Snow 2 NW Jefferson 40.31N 79.95W
01/06/2025 M2.5 Inch Allegheny PA Trained Spotter
1007 PM Snow 3 S Bruceton Mills 39.62N 79.63W
01/06/2025 M8.0 Inch Preston WV Trained Spotter
1038 PM Snow 5 E Cheat Lake 39.65N 79.76W
01/06/2025 M13.0 Inch Preston WV Trained Spotter
1100 PM Snow 2 E Stratton 40.53N 80.59W
01/06/2025 M1.0 Inch Hancock WV Trained Spotter
0400 AM Snow ENE Hanoverton 40.76N 80.93W
01/07/2025 M1.5 Inch Columbiana OH Trained Spotter
0425 AM Snow 2 E Stratton 40.53N 80.59W
01/07/2025 M0.2 Inch Hancock WV Trained Spotter
0500 AM Snow ENE Harrison Township 40.64N 79.72W
01/07/2025 M1.0 Inch Allegheny PA Trained Spotter
0519 AM Snow 1 SW South Connellsvill 39.99N 79.59W
01/07/2025 M2.5 Inch Fayette PA Trained Spotter
0519 AM Snow 2 NE Sarver 40.75N 79.71W
01/07/2025 M1.0 Inch Butler PA Trained Spotter
0530 AM Snow NW Reno 41.41N 79.75W
01/07/2025 M2.5 Inch Venango PA Trained Spotter
0545 AM Snow 1 ESE Ford City 40.77N 79.52W
01/07/2025 M1.0 Inch Armstrong PA Trained Spotter
0600 AM Snow 3 N Wheeling 40.15N 80.70W
01/07/2025 M1.0 Inch Ohio WV Trained Spotter
0600 AM Snow 1 SSW Franklin 41.37N 79.85W
01/07/2025 M2.3 Inch Venango PA Trained Spotter
0600 AM Snow 2 NNE Fox Run 40.72N 80.07W
01/07/2025 M2.0 Inch Butler PA Trained Spotter
0600 AM Snow 1 NE Gibsonia 40.64N 79.95W
01/07/2025 M1.0 Inch Allegheny PA Trained Spotter
0700 AM Snow 2 SE South Fayette 40.34N 80.12W
01/07/2025 M1.8 Inch Allegheny PA Trained Spotter
0700 AM Snow NW Aspinwall 40.49N 79.90W
01/07/2025 M1.0 Inch Allegheny PA Trained Spotter
0700 AM Snow 2 NE Moon 40.53N 80.22W
01/07/2025 M1.6 Inch Allegheny PA Trained Spotter
0700 AM Snow Carnot-Moon 40.53N 80.22W
01/07/2025 M1.6 Inch Allegheny PA Trained Spotter
0700 AM Snow 4 NW Dayton 40.92N 79.28W
01/07/2025 M1.0 Inch Armstrong PA Trained Spotter
0700 AM Snow 1 SSW Kittanning 40.81N 79.53W
01/07/2025 M1.1 Inch Armstrong PA Trained Spotter
0700 AM Snow 1 SSE Bridgeville 40.34N 80.10W
01/07/2025 M1.2 Inch Allegheny PA Trained Spotter
0700 AM Snow Economy 40.65N 80.17W
01/07/2025 M1.0 Inch Beaver PA Trained Spotter
0700 AM Snow 7 NE Strattanville 41.26N 79.22W
01/07/2025 M2.0 Inch Clarion PA Trained Spotter
0700 AM Snow 7 SSE Tionesta 41.39N 79.41W
01/07/2025 M2.0 Inch Forest PA Trained Spotter
0700 AM Snow 2 ESE Chevy Chase Heigh 40.62N 79.10W
01/07/2025 M1.5 Inch Indiana PA Trained Spotter
0700 AM Snow 4 NW Canonsburg 40.30N 80.24W
01/07/2025 M1.3 Inch Washington PA Trained Spotter
0700 AM Snow 1 S Irwin 40.31N 79.70W
01/07/2025 M1.0 Inch Westmoreland PA Trained Spotter
0700 AM Snow 3 E North Washington 40.51N 79.55W
01/07/2025 M2.0 Inch Westmoreland PA Trained Spotter
0700 AM Snow 1 SSW Fairmont 39.47N 80.15W
01/07/2025 M4.4 Inch Marion WV Trained Spotter
0700 AM Snow 6 SW Morgantown 39.57N 80.01W
01/07/2025 M3.3 Inch Monongalia WV Trained Spotter
0700 AM Snow 3 S Bruceton Mills 39.62N 79.64W
01/07/2025 M3.5 Inch Preston WV Trained Spotter
&&
AKLocal storm report, Jan 7, 8:26 AM EST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
826 AM EST Tue Jan 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM Snow 3 S Bruceton Mills 39.62N 79.63W
01/06/2025 M8.0 Inch Preston WV Trained Spotter
1100 PM Snow 2 E Stratton 40.53N 80.59W
01/06/2025 M1.0 Inch Hancock WV Trained Spotter
&&Local storm report, Jan 7, 9:36 AM EST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
936 AM EST Tue Jan 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM Snow 8 ESE Rowlesburg 39.31N 79.54W
01/07/2025 M10.5 Inch Preston WV Emergency Mngr
still snowing. storm total snow so far.
&&
FMLocal storm report, Jan 7, 10:32 AM EST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1032 AM EST Tue Jan 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM Snow Pittsburgh 40.44N 79.99W
01/07/2025 M2.5 Inch Allegheny PA Trained Spotter
Still snowing.
&&
AKWinter Weather, Fayette Ridges
- When
- January 7, 12:00 PM EST to January 9, 12:00 PM EST
- Where
- Fayette Ridges forecast zone
- Reported by
- Public
- Coordinates
- 39.920, -79.647 (the zone’s center; the record gives no point)
A total of 3.5 inches of snow was reported near Ohiopyle, with three inches the total near |Champion.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, January 7 to 31, 202558 deaths · 26 injured · 8 events
- High Wind in California, January 7 to 25, 20251 death · $380,000 · 90 kt wind · 8 events
- Avalanche in Colorado, January 7, 20251 death · 1 event
- High Wind in California, January 7 to 10, 202587 kt wind · 15 events
- Heavy Snow and High Wind in Colorado, January 7 to 9, 202556 kt wind · 13 events
- High Wind in California, January 7 to 8, 202570 kt wind · 9 events
- Winter Storm and Winter Weather in Vermont, January 7 to 9, 20258 events
- Strong Wind in New York, January 7 to 9, 2025$4,000 · 7 events
- Winter Storm and Winter Weather in New York, January 7 to 9, 20255 events
- Winter Storm and Winter Weather in West Virginia, January 7 to 9, 20255 events
- Winter Storm and Winter Weather in West Virginia, January 7 to 9, 20255 events
- Drought in New Mexico, January 7 to 31, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238107.